Alert archive / Wyoming / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 5, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jun 5, 1997, 3:35 PM MDT for Teton County, Wyoming. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 5, 1997, 3:35 PM MDT (21:35 UTC)
- Expired
- Jun 5, 1997, 5:35 PM MDT
- In force
- 2 hr
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Teton County, WY
The radar
The Pocatello radar (KSFX), 193 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 3:45 PM MDT | Hail 1.75 | Jackson, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2794 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
569 WUUS01 KRIW 052136 RRA SVRRIW WYC039-052335- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 335 PM MDT THU JUN 5 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN TETON COUNTY - NORTHWESTERN WYOMING * UNTIL 535 PM MDT * SOME LOCATIONS AFFECTED JACKSON * AT 330 PM RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTH OF JACKSON MOVING NORTH AT 15-20 MPH. * THE STORM WILL BE NEAR JACKSON AROUND 4:15 PM. THIS STORM IS LIKELY PRODUCING LARGE HAIL AND STRONG WINDS. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. WCJIN-WYNW RWM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:50 PM MDT, 45 minutes earlier.
Area forecast discussion, Jun 5, 2:50 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 248 PM MDT THU JUN 5 1997 TSTMS FORMING IN FAR WEST AND EAST SLOPES OF THE ABSAROKAS AND BIG HORNS THIS AFTERNOON. FCST PROBLEM IS TSTMS THIS AFTN/EVG AND FRI AFTN. STRONG CAPES...BUT LIMITED MOISTURE AND LTL VERTICAL WIND SHEAR WITH STORMS IN THE NORTH THIS AFTN. STMS SHUD DIE AFT SUNSET WITH LTL SHT/WV ENERGY MOVG THRU THE AREA TNGHT. PREFER AVN/ETA OVER NGM WHICH HAS LESS DEEPING OF LOW OVER SW U.S. FRI AND A LTL STRGR SOUTHERLY FLOW ALF INTO STATE. WITH THIS LOW DVLPG OVR THE SW U.S. OUR CWA SHOULD RELATIVLY DRY UNTIL THE LOW STARTS BRINGING MORE SUBTROP MSTR NORTHWARD LATE IN THE WKND. IN THE MEANTIME THE AMS WILL REMAIN ZUNSTABLE ON FRIDAY...BUT WITH SLGHTLY DRIER AMS TSTMS WILL BE LESS NUMEROUS...BUT STILL WDLY SCT OVR CWA FRI AFTN. TEMPS WILL BE JUST AS WARM FRIDAY AS TODAY AND WARMER FWC TMPS PREFERED. RWM
In the hours before
Special weather statement, Jun 5, 10:04 AM MDT, 5 hours 31 minutes before
WYZ001-002-004-005-026>028-060000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1004 AM MDT THU JUN 5 1997 THE SEVERE WEATHER POTENTIAL IN EXTREME NORTHERN WYOMING WILL BE SLIGHT THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. DISCUSSION...AS A PACIFIC FRONT MOVES SLOWLY EASTWARD ACROSS WYOMING TODAY SCATTERED THUNDERSTORMS WILL BE TRIGGERED LATE THIS AFTERNOON IN EXTREME NORTHERN WYOMING. WITH A VERY UNSTABLE AIRMASS OVER THE AREA AND MOIST LOW LEVELS SOME ISOLATED STORMS MAY BECOME SEVERE WITH HAIL AND STRONG WINDS. THIS OUTLOOK IS FOR THE NORTH PORTIONS OF THE FOLLOWING COUNTIES: PARK BIG HORN JOHNSON WCJIN-WYNW-WYNE RWM
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 4:20 PM MDT | Severe Thunderstorm Warning | RIW | Lincoln | 45 min |
| Jun 5, 5:16 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs | 49 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.